Thrombotic thrombocytopenic purpura (TTP) is a life-threatening disease that is a rare complication of thienopyridine treatment, especially clopidogrel. Here we report a case of clopidogrel-associated TTP. A 77-year-old male initially complained of petechiae on his legs 6 weeks after clopidogrel treatment following coronary artery stenting. He was admitted 4 weeks later with slurred speech and low-grade fever. Laboratory findings showed severe thrombocytopenia, hemolytic anemia with fragmented red cells, renal dysfunction and severe deficiency of ADAMTS13 activity with the presence of the inhibitor. Based on the clinical course and laboratory findings, he was diagnosed with TTP and underwent plasma exchange, followed by improvement of symptoms and laboratory abnormalities after 7 courses of plasma exchange. Nevertheless, the patient died of sepsis due to perforated small intestinal diverticulitis 89 days after admission. Thienopyridine-associated TTP usually occurs within 12 weeks after initiation of the therapy. Physicians should therefore be aware of this fatal complication associated with clopidogrel therapy and frequent blood tests, every 2 weeks during the first 12 weeks, is recommended for early diagnosis.
|Number of pages||4|
|Journal||[Rinshō ketsueki] The Japanese journal of clinical hematology|
|Publication status||Published - Jun 2012|
ASJC Scopus subject areas